Kansas, 2011

Tornadoes and Hail in Kansas, May 24 to 25, 2011

May 24 to 25, 2011 · NWS DDC · 72 events in 15 counties and zones

A vigorous upper level disturbance, jet streak dynamics and a strong dry line combined to produce numerous rotating thunderstorms. Large hail, flooding rains, and tornadoes were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
$124,000
Crop damage
None recorded
Events
72

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A vigorous upper level disturbance, jet streak dynamics and a strong dry line combined to produce numerous rotating thunderstorms. Large hail, flooding rains, and tornadoes were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 24, 2:22 AM CST, 33 minutes earlier.

Area forecast discussion, May 24, 2:22 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
322 AM CDT TUE MAY 24 2011

.DISCUSSION...

DAYS 1-2...

MODELS THIS MORNING WERE SIMILAR TO YESTERDAYS MODEL RUNS WITH
THE TRACK OF OUR NEXT UPPER LEVEL TROUGH WHICH AT 00Z WAS LOCATED
OVER SOUTHERN NEVADA/SOUTHERN CALIFORNIA. 500MB TEMPERATURES NEAR
THE BASED OF THIS UPPER TROUGH RANGED FROM -18 TO -20C. THIS
MORNINGS MODELS APPEAR TO HAVE INITIALIZE WELL WITH THIS FEATURE
AND BASED ON WATER VAPOR LOOP AT 06Z THE GFS AND NAM BOTH WERE
HANDLING THE TRACK AND SPEED OF THIS NEXT FEATURE WELL. FOLLOW THE
TRACK OF THE 500MB UPPER TROUGH, 250 MB JET AND 400MB POTENTIAL
VORTICITY (PV) THE GENERAL IDEA OF AN AREA OF LOW PRESSURE
DEEPENING OVER SOUTHWEST KANSAS EARLY TUESDAY STILL LOOKS ON
TRACK. BOTH THE GFS AND ECMWF KEEPS THIS DEVELOPING LOW FURTHER
NORTH THAN THE NAM WHICH APPEARS TO HAVE SHIFTED THE SURFACE
FEATURES A LITTLE FURTHER SOUTH DUE TO THE OUTFLOW FROM THE STORMS
THAT IT DEVELOPS IN NORTHWEST KANSAS EARLY THIS MORNING. GLANCING
AT THE MOSAIC RADAR AT 08Z IT APPEARS THAT THE NAM MAY BE CLOSER
TO REALITY GIVEN CURRENT TRENDS. RUC13 AND HRRR ALSO SEEMS TO BE
POINTING TOWARDS A SLIGHTLY FURTHER SOUTH SOLUTION AS WELL. GIVEN
THIS AND FOLLOWING THE MEAN TRACK OF THE LEFT EXIT REGION THE THE
UPPER JET AND 400MB PV IT WOULD APPEAR THAT THE NAM MAY HAVE A
SLIGHT EDGE OVER THE GFS. AS A RESULT WILL LEAN MORE TOWARDS THE
SLIGHTLY FURTHER SOUTH SOLUTION OF THE NAM. AT THIS TIME HOWEVER
WILL NOT GO AS FAR SOUTH OR EAST AS WHAT THE NAM CURRENTLY
SUGGESTS JUST YET GIVEN SOME MINOR DISCREPANCIES BETWEEN THE
SURFACE LOW AND UPPER LEVEL JET. STILL EVEN WITH THESE MINOR
ADJUSTMENTS THERE SHOULD BE A NICE DRY INTRUSION DEVELOPING IN
SOUTHERN KANSAS WITH THE LEADING EDGE OF THIS DRY INTRUSION
APPROACHING THE HAYS AREA DURING THE LATE AFTERNOON WITH THE DRY
LINE EXTENDING ALMOST DUE SOUTH OF HAYS INTO OKLAHOMA. AFTERNOON
CAPE VALUES IN EXCESS OF 4000 J/KG AND 0-6KM VALUES OF 40-50KTS IN
THIS AREA LATE DAY SO LARGE HAIL AND DAMAGING WINDS STILL APPEAR
LIKELY. ALSO GIVEN THE 40KT SOUTH WINDS AT 850MB PROGGED ALONG THE
DRYLINE/WARM FRONT AT 00Z THERE WILL BE PLENTY OF LOW LEVEL SHEAR
LATE DAY/EARLY EVENING TO SUPPORT A TORNADO THREAT AS WELL.

BY EARLY TONIGHT THESE SEVERE STORMS THAT DEVELOPED NEAR THE
DRYLINE WILL BE WELL EAST OF THE REGION AS THE COLD UPPER LEVEL
LOW BEGINS TO MOVE INTO WESTERN KANSAS. GIVEN THESE COOL 500MB
TEMPERATURES THERE SHOULD BE ENOUGH INSTABILITY TO KEEP A MENTION
THUNDERSTORMS GOING THROUGH THE OVERNIGHT HOURS AS MOISTURE WRAPS
AROUND THE 850-700MB LOW. EARLY TUESDAY NIGHT A FEW OF THESE
STORMS IN WESTERN KANSAS COULD EVEN PRODUCE SOME HAIL OR GUSTY
WINDS ALTHOUGH THE SIZE OF THE HAIL WILL BE MUCH SMALLER THAN THAT
ANTICIPATED IN CENTRAL KANSAS. THE THREAT FOR SEVERE WEATHER WILL
DECREASE BY MIDNIGHT AS THIS UPPER LOW WILL SLOWLY WORK ITS WAY
EAST/NORTHEAST. BASED ON AVAILABLE MOISTURE, WARM AIR ADVECTION,
AND FRONTOGENESIS WHICH WILL CONTINUE UNDER THIS SLOW MOVING
SYSTEM HAVE DECIDED TO KEEP A MENTION OF PRECIPITATION GOING UNTIL
THE UPPER LOW FINALLY MOVES INTO NORTHEASTERN KANSAS LATE
WEDNESDAY. CLOUD AND PRECIPITATION WILL HOLD TEMPERATURES DOWN ON
WEDNESDAY SO HAVE UNDERCUT GUIDANCE FOR HIGHS...ESPECIALLY IN THE
NORTH. IN ADDITION SOME STRONG WINDS ARE ALSO EXPECTED TO DEVELOP
EARLY WEDNESDAY MORNING WITH BUFR SOUNDINGS INDICATING AT GCK AND
DDC AT LEAST +50KTS AT OR BELOW 850 MB LEVEL EARLY WEDNESDAY.
COULD SEE WINDS APPROACHING HIGH WIND WARNING CRITERIA IN PORTIONS
OF THE CWA ON WEDNESDAY BUT CONFIDENCE IS NOT HIGH ENOUGH YET TO
ISSUE A HIGH WIND WARNING WARNING YET. HIGH END WIND ADVISORY MAY
BE MORE APPROPRIATE BUT AFTER GOOD COLLABORATION WITH SURROUNDING
OFFICES HAVE DECIDED TO HOLD OFF ISSUING A HIGH END WIND ADVISORY
JUST YET GIVEN THE CURRENT SEVERE WEATHER CONCERNS.

DAYS 3-7...

MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL RIDGE OF HIGH PRESSURE
TRANSITIONING EAST ACROSS THE CENTRAL PLAINS THURSDAY THEN BREAKING
DOWN AS IT EXITS EAST INTO THE EASTERN CONUS FRIDAY. THIS WILL
RESULT IN DRY CONDITIONS ACROSS WESTERN KANSAS THROUGH THURSDAY
NIGHT. MEANWHILE, AN UPPER LEVEL TROUGH IS PROGGED TO MOVE EAST
ACROSS THE PACIFIC NORTHWEST THURSDAY AND INTO THE NORTHERN PLAINS
FRIDAY BRINGING THE POSSIBILITY FOR SHOWERS AND THUNDERSTORMS TO THE
CENTRAL PLAINS EARLY FRIDAY. AN ATTENDANT COLD FRONT WILL PUSH INTO
WESTERN KANSAS BY THE AFTERNOON TIME FRAME BUT THE CHANCE FOR ANY
PRECIP WILL BE CONFINED TO THE VERY EXTREME NORTHERN PORTION OF THE
CWA WITH THE STRENGTH OF THE UPPER LEVEL SYSTEM REMAINING WELL TO
OUR NORTH IN THE DAKOTAS. ANY PRECIP WILL BE RELIANT ON HOW FAR
SOUTH AN UPPER LEVEL JET ASSOCIATED THE TROUGH REACHES AS IT STREAMS
EASTWARD OUT OF THE ROCKIES. WILL RETAIN THE MENTION OF SLIGHT POPS
ACROSS OUR EXTREME NORTH EARLY FRIDAY MORNING WITH UNCERTAINTY
REMAINING AS TO WHERE THE JET STREAM WILL SET UP. OTHERWISE, DRY
CONDITIONS WILL PREVAIL INTO THE EARLY PART OF THE WEEKEND AS
ANOTHER UPPER LEVEL RIDGE EXITS THE ROCKIES AND PUSHES INTO THE
WESTERN HIGH PLAINS SATURDAY.

TEMPERATURES WILL WARM UP SOMEWHAT THURSDAY AS UPPER LEVEL RIDGING
DRIFTS EAST ACROSS THE CENTRAL PLAINS. LEE SIDE TROUGHING WILL
DEVELOP HELPING TO SWING SURFACE WINDS BACK TO THE SOUTH TO
SOUTHEAST BY LATE THURSDAY AFTERNOON. THIS WILL HELP DRAW WARMER AIR
BACK UP INTO WESTERN KANSAS WITH H85 TEMPERATURES IN THE MID
TEENS(C) EAST TO NEAR 25C IN OUR EXTREME SOUTHWEST. MODEL SOUNDINGS
SHOW DRY ADIABATIC LAPSE RATES IN THE LOWER LEVELS THURSDAY
AFTERNOON WITH PLENTY OF SUNSHINE EXPECTED. LOOK FOR HIGHS UP INTO
THE 70S(F) FOR THE MOST PART WITH LOW TO MID 80S(F) A POSSIBILITY IN
OUR EXTREME SOUTHWEST. MAY NEED TO BUMP UP HIGHS A COUPLE DEGREES OR
SO IN OUR MOST SOUTHWESTERN ZONES THURSDAY. AS MENTIONED BEFORE, AN
UPPER LEVEL SHORTWAVE WILL QUICKLY MOVE EAST ACROSS THE NORTHERN
PLAINS FRIDAY DROPPING AN ATTENDANT COLD FRONT SOUTH INTO WESTERN
KANSAS BY FRIDAY AFTERNOON. HOWEVER, THE COLD FRONT IS EXPECTED TO
BE FAIRLY WEAK AND WILL ONLY KEEP HIGHS FROM CLIMBING TOO MUCH FROM
THE DAY PREVIOUS. THE WARMING TREND IS PROJECTED TO CONTINUE INTO
THE EARLY PART OF THE WEEKEND AS ANOTHER UPPER LEVEL RIDGE
APPROACHES FROM THE WEST.
&&

.AVIATION...

SHOWERS AND A FEW ISOLATED THUNDERSTORMS WILL LINGER IN THE VICINITY
OF KHYS EARLY THIS MORNING. MAY PUT A MENTION OF AT LEAST VCTS FOR
THE 12Z TAF ISSUANCE DEPENDING ON RADAR RETURNS LEADING UP TO THAT
TIME. KHYS MAY EXPERIENCE MVFR CIGS AND VSBYS IN ASSOCIATION WITH
ANY CONVECTION. OTHERWISE, LOW PRESSURE SITUATED ACROSS SOUTHEASTERN
COLORADO AND EXTREME SOUTHWESTERN KANSAS WILL CONTINUE TO INFLUENCE
AN EAST TO SOUTHEASTERLY UPSLOPE FLOW ACROSS WESTERN KANSAS
ADVECTING INCREASED LOW LEVEL MOISTURE INTO THE AREA. THIS WILL HELP
WITH THE DEVELOPMENT OF LOW LEVEL STRATUS SOUTH TO NORTH ACROSS
WESTERN KANSAS THIS MORNING RESULTING IN MVFR/IFR CONDITIONS IN THE
VICINITY OF ALL TAF SITES THROUGH MID TO LATE MORNING. EXPECT VFR
CONDITIONS TO GRADUALLY RETURN GENERALLY AFTER 17Z. HOWEVER, SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE THIS AFTERNOON AND
EVENING IN THE VICINITY OF ALL TAF SITES AS A STRONG UPPER LEVEL
SYSTEM MOVES OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS. WITH
SOME UNCERTAINTY REMAINING AS TO WHERE DEVELOPMENT WILL BE, WILL
JUST CARRY CB'S AT ALL TAF SITES AS A RESULT.

WINDS WILL REMAIN EASTERLY 5 TO 15KT THROUGH LATE MORNING AS A
RESULT OF SURFACE LOW PRESSURE DRIFTING SLOWLY EAST ACROSS THE
PANHANDLES OF TEXAS AND OKLAHOMA AND EXTREME SOUTHERN KANSAS. WINDS
WILL VARY IN DIRECTION AND SPEED THIS AFTEROON AND EVENING AS THE
SURFACE LOW BEGINS TO LIFT NORTHEAST INTO EASTERN KANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  84  55  66  47 /  30  30  30  10
GCK  81  53  65  46 /  30  30  30  10
EHA  81  52  70  46 /  10  10  10   0
LBL  83  53  71  47 /  10  20  20   0
HYS  80  55  63  47 /  70  80  60  10
P28  86  59  72  52 /  60  70  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/32/32
Hazardous weather outlook, May 23, 11:10 AM CST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1210 PM CDT MON MAY 23 2011

KSZ030-031-043>046-061>066-074>081-084>090-241715-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1210 PM CDT MON MAY 23 2011 /1110 AM MDT MON MAY 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON
ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS. THE HIGHEST PROBABILITY
FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE SOUTH
OF A LINE FROM JOHNSON CITY TO MEDICINE LODGE. THE SEVERE STORMS
WILL BE CAPABLE OF PRODUCING UP TO GOLF BALL SIZE HAIL. FURTHER
NORTH...SMALLER HAIL UP TO THE SIZE OF NICKLES IS POSSIBLE. HEAVY
RAIN AND LIGHTNING ARE ALSO SECONDARY THREATS ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM ELLIS TO
COLDWATER TUESDAY AFTERNOON THROUGH TUESDAY EVENING. THESE STORMS
WILL BE CAPABLE OF PRODUCING UP TO TENNIS BALL SIZE HAIL. ISOLATED
TORNADOES ARE ALSO POSSIBLE. HEAVY RAIN AND LIGHTNING ARE EXPECTED
TO BE SECONDARY THREATS.

STRONG NORTHWESTERLY TO NORTHERLY WINDS WITH GUSTS TO 45 MPH WILL BE
POSSIBLE WEDNESDAY MORNING THROUGH EARLY WEDNESDAY EVENING.

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON THROUGH EARLY
FRIDAY EVENING NEAR INTERSTATE 70. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER EVENTS TO THE
NATIONAL WEATHER SERVICE...PARTICULARLY SOUTH OF A LINE FROM
JOHNSON CITY TO MEDICINE LODGE THIS AFTERNOON THROUGH THE EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

The radar

The Dodge City radar (KDDC), 114 km away, was scanning. The volume nearest the first event began at 08:54 UTC.

Open the radar archive at this moment

Event by event

56 hail, 8 tornado, 5 thunderstorm wind, 3 heavy rain. Local standard time, as filed.

Hail, Scott

When
May 24, 2:55 AM CST
Where
Scott County, 2.99 mi NW of Manning
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.580, -100.760

Hail, Lane

When
May 24, 3:40 AM CST
Where
Lane County, Healy
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.600, -100.620

Hail, Lane

When
May 24, 3:46 AM CST
Where
Lane County, 2.63 mi NW of Healy
Measured
1 in hail
Reported by
Public
Coordinates
38.630, -100.650

Hail, Lane

When
May 24, 3:50 AM CST
Where
Lane County, Healy
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.600, -100.620

Hail, Lane

When
May 24, 4:30 AM CST
Where
Lane County, 1.28 mi ENE of Shields
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.630, -100.430

Hail, Ness

When
May 24, 4:40 AM CST
Where
Ness County, 7.88 mi SSW of Utica
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.550, -100.240

Hail, Ellis

When
May 24, 5:40 AM CST
Where
Ellis County, 2.82 mi N of Ellis
Measured
0.75 in hail
Reported by
Public
Coordinates
38.970, -99.540

Hail, Ness

When
May 24, 5:45 AM CST
Where
Ness County, 3.82 mi NNW of Bazine
Measured
1 in hail
Reported by
Public
Coordinates
38.500, -99.710

The hail broke holes in the fiberglass roof panels on a shed.

Hail, Ness

When
May 24, 5:46 AM CST
Where
Ness County, 5.55 mi N of Bazine
Measured
1 in hail
Reported by
Public
Coordinates
38.530, -99.690

The ground was white with the stones varying from pea to quarter size.

Hail, Ellis

When
May 24, 6:00 AM CST
Where
Ellis County, Catharine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.930, -99.220

Hail, Ellis

When
May 24, 6:15 AM CST
Where
Ellis County, 2.14 mi NNE of Walker
Measured
0.75 in hail
Reported by
Public
Coordinates
38.900, -99.060

Hail, Morton

When
May 24, 12:05 PM CST
Where
Morton County, 6.32 mi S of Rolla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.030, -101.650

The hail covered the ground.

Hail, Morton

When
May 24, 12:10 PM CST
Where
Morton County, 7.6 mi S of Rolla
Measured
1 in hail
Reported by
Public
Coordinates
37.010, -101.630

Hail, Stevens

When
May 24, 12:48 PM CST
Where
Stevens County, 5.3 mi NW of Hugoton Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.230, -101.430

Hail, Grant

When
May 24, 1:27 PM CST
Where
Grant County, 4.85 mi ENE of Columbian Carbon
Measured
1 in hail
Reported by
State Official
Coordinates
37.560, -101.120

Hail, Gray

When
May 24, 1:35 PM CST
Where
Gray County, 3.01 mi NW of Ingalls Muni Arpt
Measured
2.75 in hail
Reported by
Public
Coordinates
37.930, -100.570

Hail, Gray

When
May 24, 1:35 PM CST to 1:39 PM CST
Where
Gray County, 3.01 mi NW of Ingalls Muni Arpt
Measured
2.75 in hail
Reported by
Public
Coordinates
37.930, -100.570

The hail broke a hole through an insulated and heated bird bath. The hole was larger than a fist.

Hail, Morton

When
May 24, 1:35 PM CST
Where
Morton County, 4.96 mi W of Wilburton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.080, -101.860

The hail covered the ground and accumulated to six inches deep along the side of buildings. The wind gusted to 60 MPH.

Tornado, Haskell

When
May 24, 1:35 PM CST to 1:38 PM CST
Where
Haskell County, 4.87 mi W of Satanta to 4.51 mi W of Satanta
Rating
EF0
Path length
0.48 mi
Path width
50 yd
Reported by
Public
Coordinates
37.421, -101.068

The observer reported debris clearly rotating.

Hail, Gray

When
May 24, 1:37 PM CST
Where
Gray County, 4.46 mi NNW of Ingalls Muni Arpt
Measured
2.75 in hail
Reported by
Public
Coordinates
37.960, -100.560

Most of the hail was pea to quarter sized. There was also a funnel cloud observed in the vicinity.

Hail, Morton

When
May 24, 1:55 PM CST
Where
Morton County, 7.97 mi ESE of Richfield
Measured
0.88 in hail
Reported by
Public
Coordinates
37.240, -101.640

Hail, Finney

When
May 24, 2:05 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.980, -100.860

Hail, Morton

When
May 24, 2:05 PM CST
Where
Morton County, 10.54 mi E of Richfield
Measured
0.88 in hail
Reported by
Public
Coordinates
37.290, -101.590

Hail, Finney

When
May 24, 2:15 PM CST
Where
Finney County, 0.69 mi S of Pierceville
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.870, -100.670

Hail was from tennis to baseball sized.

Hail, Grant

When
May 24, 2:15 PM CST
Where
Grant County, 12.63 mi S of Stano Station
Measured
1 in hail
Reported by
Public
Coordinates
37.390, -101.460

Hail, Finney

When
May 24, 2:20 PM CST
Where
Finney County, 3.5 mi N of (Gck)garden City Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.980, -100.720

Hail, Finney

When
May 24, 2:23 PM CST
Where
Finney County, 1.09 mi W of Pierceville
Measured
1.75 in hail
Reported by
Public
Coordinates
37.880, -100.690

Hail, Finney

When
May 24, 2:27 PM CST
Where
Finney County, Pierceville
Measured
4.25 in hail
Reported by
Law Enforcement
Coordinates
37.880, -100.670

Baseball to softball sized hail was observed.

Tornado, Gray

When
May 24, 2:34 PM CST to 2:36 PM CST
Where
Gray County, 1.74 mi NNW of Ingalls Muni Arpt to 1.98 mi NNW of Ingalls Muni Arpt
Rating
EF0
Path length
0.44 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
37.923, -100.543

This was a brief and weak tornado.

Hail, Gray

When
May 24, 2:35 PM CST
Where
Gray County, 3.01 mi NW of Ingalls Muni Arpt
Measured
2.75 in hail
Reported by
Public
Coordinates
37.930, -100.570

Hail, Gray

When
May 24, 2:37 PM CST
Where
Gray County, 4.46 mi NNW of Ingalls Muni Arpt
Measured
2.75 in hail
Reported by
Public
Coordinates
37.960, -100.560

Tornado, Finney

When
May 24, 2:45 PM CST to 2:46 PM CST
Where
Finney County, 7.64 mi SSE of Eminence to 7.44 mi SSE of Eminence
Rating
EF0
Path length
0.3 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.020, -100.440

This was another brief spin-up.

Hail, Finney

When
May 24, 2:50 PM CST
Where
Finney County, 5.3 mi SSE of Eminence
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.050, -100.460

Hail, Scott

When
May 24, 2:55 PM CST
Where
Scott County, 12.54 mi S of Grigston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.300, -100.690

Hail, Finney

When
May 24, 3:00 PM CST
Where
Finney County, 7.69 mi SE of Eminence
Measured
2 in hail
Reported by
NWS Employee
Coordinates
38.050, -100.390

Hail, Barber

When
May 24, 3:06 PM CST
Where
Barber County, 2.31 mi ENE of Deerhead
Measured
1.75 in hail
Reported by
Public
Coordinates
37.240, -98.880

Thunderstorm Wind, Lane

When
May 24, 3:10 PM CST
Where
Lane County, 6.31 mi S of Dighton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.390, -100.450

Winds were estimated to be 60 MPH.

Hail, Pratt

When
May 24, 3:18 PM CST
Where
Pratt County, 2.83 mi WSW of Coats
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.510, -98.880

Thunderstorm Wind, Pratt

When
May 24, 3:24 PM CST
Where
Pratt County, 4.29 mi SW of Pratt
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.610, -98.790

Winds were estimated to be at least 70 MPH.

Hail, Stafford

When
May 24, 3:24 PM CST
Where
Stafford County, 2.34 mi NNW of Dillwyn
Measured
2.75 in hail
Reported by
Public
Coordinates
38.000, -98.850

Hail, Lane

When
May 24, 3:25 PM CST
Where
Lane County, 3.86 mi SW of Pendennis
Measured
1 in hail
Reported by
Public
Coordinates
38.590, -100.380

Hail, Pawnee

When
May 24, 3:45 PM CST
Where
Pawnee County, 7.18 mi W of Ash Valley
Measured
1.75 in hail
Reported by
Public
Coordinates
38.320, -99.350

Thunderstorm Wind, Scott

When
May 24, 3:48 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.480, -100.910

Tornado, Stafford

When
May 24, 3:52 PM CST to 4:06 PM CST
Where
Stafford County, 4.13 mi NNW of Hudson to 6.51 mi NNE of Seward
Rating
EF2
Path length
8.4 mi
Path width
500 yd
Continued into
Barton, Ks (ICT)
Deaths
2 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
38.153, -98.705

This tornado moved north/northwest and unfortunately claimed two lives. The tornado hit a house (among trees, outbuildings, fences) and the persons involved were parked under a tree in the drive way of the home. Tragically, the very large tree was uprooted and landed on the vehicle. A female (age 21) that was in the back seat was severely injured. A female (age 56) and her son (age 17) in the front seat were crushed and apparently killed instantly. The tornado moved on into Barton county at 606 PM. The house received EF2 damage and the occupant of the home was in the basement, but arrived there less than 30 seconds before the tornado hit.

Hail, Ness

When
May 24, 3:56 PM CST
Where
Ness County, 7.68 mi S of Laird
Measured
4.25 in hail
Reported by
Trained Spotter
Coordinates
38.340, -100.070

Hail, Stafford

When
May 24, 4:00 PM CST
Where
Stafford County, 5.55 mi N of Seward
Measured
1.75 in hail
Reported by
Public
Coordinates
38.250, -98.790

Heavy Rain, Rush

When
May 24, 4:00 PM CST to May 25, 6:00 AM CST
Where
Rush County, Loretta
Reported by
Trained Spotter
Coordinates
38.650, -99.180

Rainfall of 3.25 was reported with most of the rain falling during the late afternoon and evening hours on 5/24.

Hail, Ness

When
May 24, 4:03 PM CST
Where
Ness County, 0.54 mi W of Ness City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.450, -99.910

Hail, Ness

When
May 24, 4:08 PM CST
Where
Ness County, 1.38 mi S of Ness City
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
38.430, -99.900

Hail, Ness

When
May 24, 4:09 PM CST
Where
Ness County, 1.08 mi W of Ness City
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
38.450, -99.920

Hail, Rush

When
May 24, 4:16 PM CST
Where
Rush County, 1.75 mi NW of Timken
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
38.490, -99.200

Hail, Ness

When
May 24, 4:20 PM CST
Where
Ness County, 0.54 mi W of Ness City
Measured
2.75 in hail
Reported by
Public
Coordinates
38.450, -99.910

Hail, Ness

When
May 24, 4:20 PM CST
Where
Ness County, 4.96 mi NNE of Ness City Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
38.540, -99.880

Tornado, Rush

When
May 24, 4:20 PM CST to 4:25 PM CST
Where
Rush County, 2.39 mi SSE of Timken to 2.01 mi SE of Timken
Rating
EF0
Path length
0.64 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
38.441, -99.156

This was a small tornado that was developing along with a wall cloud.

Hail, Rush

When
May 24, 4:21 PM CST
Where
Rush County, Timken
Measured
6 in hail
Reported by
Public
Coordinates
38.470, -99.180

This giant hail was outside a church that had hail penetrate the roof. There may have been bigger stones in the local vicinity.

Hail, Ness

When
May 24, 4:25 PM CST
Where
Ness County, 3.82 mi SSE of Ransom
Measured
0.75 in hail
Reported by
Public
Coordinates
38.580, -99.900

Hail, Rush

When
May 24, 4:30 PM CST
Where
Rush County, Timken
Measured
4.25 in hail
Reported by
Law Enforcement
Coordinates
38.470, -99.180

The hail was even covering the ground.

Hail, Ness

When
May 24, 4:30 PM CST
Where
Ness County, 3.52 mi WNW of Brownell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.640, -99.790

Heavy Rain, Rush

When
May 24, 4:30 PM CST to May 25, 6:00 AM CST
Where
Rush County, Liebenthal
Reported by
Trained Spotter
Coordinates
38.650, -99.320

Rainfall of 2.83 was reported with most falling during the late afternoon and evening hours on 5/24.

Tornado, Rush

When
May 24, 4:35 PM CST to 4:49 PM CST
Where
Rush County, 1.67 mi E of Timken to 4.76 mi WNW of Otis
Rating
EF0
Path length
6.15 mi
Path width
1,200 yd
Reported by
NWS Storm Survey
Coordinates
38.474, -99.150

This large tornado developed very near Timken and appeared to be a multi-vortex tornado. Storm chasers said it moved slowly at first as it grew very large and then picked up speed as it dissipated north of the highway. Due to the vast amount of flooding in the area, there may have been damage greater that high-end EF1, or at least capable based on eye witness reports.

Hail, Rush

When
May 24, 4:48 PM CST
Where
Rush County, Alexander
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.470, -99.550

Hail, Ellis

When
May 24, 4:49 PM CST
Where
Ellis County, 1.76 mi WNW of Pfeifer
Measured
1.5 in hail
Reported by
Public
Coordinates
38.710, -99.200

Hail, Rush

When
May 24, 5:00 PM CST
Where
Rush County, Alexander
Measured
2.75 in hail
Reported by
Public
Coordinates
38.470, -99.550

Tornado, Pawnee

When
May 24, 5:01 PM CST to 5:14 PM CST
Where
Pawnee County, 3.87 mi S of Rozel to 0.46 mi ESE of Sanford
Rating
EF1
Path length
4.67 mi
Path width
200 yd
Property damage
$110,000
Reported by
NWS Storm Survey
Coordinates
38.145, -99.387

The thunderstorm that produced the tornado developed extremely quickly. The tornado did damage to trees and irrigation sprinklers and was rated a high end EF1.

Hail, Pawnee

When
May 24, 5:14 PM CST
Where
Pawnee County, 0.88 mi NW of Sanford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.190, -99.330

Thunderstorm Wind, Rush

When
May 24, 5:15 PM CST
Where
Rush County, 0.54 mi E of La Crosse Hoover Arp
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.530, -99.310

A roof was blown off a building and power poles were blown all across LaCrosse.

Thunderstorm Wind, Rush

When
May 24, 5:20 PM CST
Where
Rush County, 0.88 mi SW of Rush Center
Measured
70 kt (81 mph) estimated gust
Property damage
$14,000
Reported by
Trained Spotter
Coordinates
38.460, -99.310

High winds produced minor roof damage, blew down signs and blew down 11 power poles between LaCrosse and Rush Center.

Tornado, Rush

When
May 24, 5:27 PM CST to 5:31 PM CST
Where
Rush County, 13.49 mi S of Rush Center to 12.47 mi SSE of Rush Center
Rating
EF0
Path length
1.32 mi
Path width
150 yd
Reported by
Storm Chaser
Coordinates
38.278, -99.255

Another storm south of the Timken tornado produced this tornado but it did not strike anything to damage.

Hail, Rush

When
May 24, 5:30 PM CST
Where
Rush County, 4.95 mi SSE of Rush Center
Measured
1.75 in hail
Reported by
Public
Coordinates
38.410, -99.250

Hail, Rush

When
May 24, 5:36 PM CST
Where
Rush County, 4.95 mi SSE of Rush Center
Measured
1.75 in hail
Reported by
Public
Coordinates
38.410, -99.250

Hail, Stafford

When
May 24, 6:08 PM CST
Where
Stafford County, 1.49 mi NNW of Stafford Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.970, -98.660

Heavy Rain, Ellis

When
May 25, 6:00 AM CST
Where
Ellis County, Victoria
Reported by
Trained Spotter
Coordinates
38.850, -99.150

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Stafford2011-05-2456FemaleUnknownDirect
Tornado, Stafford2011-05-2417MaleUnknownDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327793, 327797, 327799, 327796, 327798, 327792, 327707, 327787, 327790, 327705, 327706, 327749, 327748, 327753, 327721, 327689, 327725, 327752, 328687, 327724, 327754, 327708, 327755, 327714, 327722, 327712, 327709, 327710, 328689, 327726, 327729, 328696, 327716, 327762, 327717, 327704, 327744, 327756, 327740, 327759, and more.